Texas, 2010

Flash Flooding in Texas, July 1, 2010

July 1, 2010 · NWS HGX · 3 events in 1 county or zone

Widespread showers and thunderstorms developed across the coastal areas of southeast Texas in response to a surge of tropical moisture associated with the passage of Hurricane Alex through the northwestern Gulf of Mexico and into northern Mexico. Training of thunderstorms developed over portions of Brazoria County leading to widespread damage from flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.8 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Widespread showers and thunderstorms developed across the coastal areas of southeast Texas in response to a surge of tropical moisture associated with the passage of Hurricane Alex through the northwestern Gulf of Mexico and into northern Mexico. Training of thunderstorms developed over portions of Brazoria County leading to widespread damage from flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 1, 12:00 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 1, 12:00 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
100 PM CDT THU JUL 1 2010

.UPDATE...
18Z AVIATION UPDATE BELOW.

&&

.AVIATION...
GOES WITHOUT SAYING BUT...WITH REGION BEING UNDER THIS HIGHLY MOIST
TROPICAL AIR MASS...FORECAST IS FOR PREVAILING VCSH/VCTS AND MVFR
DECKS THROUGH PERIOD. DIFFICULT IN TIMING CONVECTIVE BAND MOVEMENT
SO WILL AMEND WHEN NECESSARY. IFR CONDITIONS WITHIN BANDS OF +(TS)RA
AS CEILINGS FALL BELOW 1K FT/VISBIES TO AROUND 1SM. MODEL ENSEMBLE
DEPICTS ANOTHER ROUND SIMILAR TO THE ONE THAT HAS EFFECTED THE SE
TX COAST THIS MORNING (3-5" OVER 6 HOURS)...BUT DISPLACING IT MORE
NORTH-SOUTH FROM THE ISLAND...THROUGH METRO DURING THURSDAY EVENING
TO EARLY FRIDAY MORNING HOURS. THIS IS MODERATELY PROBABLE SO HAVE
PROB30'ED AT LEAST RA AND THEN TEMPO'ED EARLY FRIDAY HEAVY RAIN BANDING.
ALL AND ALL...OTHER THAN EASTERLIES DYING OUT...EXPECT SIMILAR IFR/MVFR
CONDITIONS WITHIN THESE CONTINUED (TS)RA BANDS OF WHAT IS LEFT OF ALEX.
31

&&

.PREV DISCUSSION... /ISSUED 953 AM CDT THU JUL 1 2010/

UPDATE...
JUNE CLIMATE DATA

CLIMATE...
JUNE HAS COME TO AN END AND IT WAS A WARM MONTH FOR MOST OF
SOUTHEAST TEXAS. THE CITY OF HOUSTON RECORDED IT 6TH WARMEST JUNE
(TIE WITH 1953) WITH AN AVG TEMP OF 84.7 DEGREES. HOBBY AIRPORT
RECORDED ITS 5TH WARMEST JUNE (84.1 DEGREES) AND GALVESTON
RECORDED ITS 10TH WARMEST JUNE ON RECORD (83.9 DEGREES). COLLEGE
STATION DID NOT HAVE A TOP TEN WARMEST MONTH BUT IT DID HAVE ITS
9TH WETTEST JUNE ON RECORD (9.03 INCHES).

&&

PREV DISCUSSION... /ISSUED 919 AM CDT THU JUL 1 2010/

DISCUSSION...
DEEP TROPICAL MOISTURE LINGERS OVER SOUTHEAST TEXAS WITH PW VALUES
RANGING FROM 2.8 TO 2.4 INCHES. K INDEX VALUES ARE IN THE MID AND
UPPER 30S AND CONVECTIVE TEMPS ARE IN THE MID TO UPPER 80S. ALL
THE INGREDIENTS ARE IN PLACE FOR SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. TRAINING HAS BEGUN TO SET UP OVER JACKSON...
MATAGORDA AND BRAZORIA COUNTIES AND THIS AREA RECEIVED 1 TO 3
INCHES OF RAIN YESTERDAY. HPC HAS PLACED THIS REGION IN EXCESSIVE
RAINFALL TODAY AND SATELLITE DERIVED PW SHOWS A PLUME OF HIGH
MOISTURE TARGETING THIS REGION. TONIGHT...A WEAK BOUNDARY IS
PROGGED TO MOVE SOUTH AND WILL LIKELY SERVE AS A FOCUS FOR
ADDITIONAL PRECIP. THAT SAID...FEEL A FLASH FLOOD WATCH IS
WARRANTED FOR THE SOUTHERN COUNTIES AS POTENTIAL FOR HEAVY RAIN IS
HIGH. OTHERWISE PREVIOUS FORECAST COVERS THE SITUATION WELL. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      77  89  78  91  78 /  40  60  40  40  30
HOUSTON (IAH)              78  89  78  91  78 /  50  70  40  40  30
GALVESTON (GLS)            82  87  82  87  82 /  60  70  30  40  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     BRAZORIA...FORT BEND...GALVESTON...JACKSON...MATAGORDA...
     WHARTON.

     COASTAL FLOOD WARNING UNTIL 7 AM CDT FRIDAY FOR THE FOLLOWING
     ZONES: BRAZORIA...CHAMBERS...GALVESTON...HARRIS...JACKSON...
     MATAGORDA.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT FRIDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
     TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM FRIDAY MORNING THROUGH
     SATURDAY MORNING FOR THE FOLLOWING ZONES: GALVESTON BAY...
     MATAGORDA BAY...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT
     20 NM.

     SMALL CRAFT ADVISORY UNTIL 1 PM CDT SATURDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
     60 NM.

&&

DISCUSSION...43
AVIATION/MARINE...31
Hazardous weather outlook, Jul 1, 8:41 AM CST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
941 AM CDT THU JUL 1 2010

TXZ163-164-176>179-195>200-210>214-020900-
AUSTIN-BRAZOS-BURLESON-CHAMBERS-COLORADO-GRIMES-HARRIS-HOUSTON-
LIBERTY-MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-
941 AM CDT THU JUL 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS
THE AREA AS THE DEEP TROPICAL AIR MASS REMAINS OVER SOUTHEAST
TEXAS. SOME OF THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING SOME LOCALLY HEAVY RAINS. IN ADDITION TO THE THREAT OF
HEAVY RAINFALL ISOLATED FUNNEL CLOUDS AND TORNADOES WILL ALSO BE
POSSIBLE DUE TO THE TROPICAL AIR MASS OVER THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LINGERING TROPICAL MOISTURE WILL HELP TO KEEP A CHANCE OF RAIN IN
THE FORECAST THROUGH THE WEEKEND FOR SOUTHEAST TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME

GMZ330-335-350-355-370-375-020900-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
941 AM CDT THU JUL 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG EAST WINDS WILL HELP MAINTAIN SEAS TO FROM 7 TO 10 FEET
NEAR SHORE AND 11 TO 14 FEET OFFSHORE. PERIODS OF SHOWERS AND
THUNDERSTORMS WILL PRODUCE BRIEF WIND GUSTS TO 35 KNOTS AND
POSSIBLY A FEW WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ226-227-235>238-020900-
BRAZORIA-FORT BEND-GALVESTON-JACKSON-MATAGORDA-WHARTON-
941 AM CDT THU JUL 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...FLOOD WATCH IN EFFECT THROUGH EARLY FRIDAY...

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE AREA AS A DEEP TROPICAL AIR MASS REMAINS OVER SOUTHEAST
TEXAS. SOME OF THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING SOME LOCALLY HEAVY RAINS. RAINFALL AMOUNTS OF 1 TO 3
INCHES FELL YESTERDAY OVER THE WATCH AREA AND ANOTHER 1 TO 3
INCHES OF RAIN IS EXPECTED TODAY. THE POTENTIAL EXISTS FOR ANOTHER
1 TO 3 INCHES OF RAIN OVERNIGHT.

IN ADDITION TO THE THREAT OF HEAVY RAINFALL ISOLATED FUNNEL
CLOUDS AND TORNADOES WILL ALSO BE POSSIBLE DUE TO THE TROPICAL AIR
MASS OVER THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LINGERING TROPICAL MOISTURE WILL HELP TO KEEP A CHANCE OF RAIN IN
THE FORECAST THROUGH THE WEEKEND FOR SOUTHEAST TEXAS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS SHOULD PREPARE FOR HEAVY RAIN AND POSSIBLE
FLOODING.

In the hours before

Special weather statement, Jul 1, 9:21 AM CST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1021 AM CDT THU JUL 1 2010

TXZ226-227-236-237-011615-
BRAZORIA-FORT BEND-MATAGORDA-WHARTON-
1021 AM CDT THU JUL 1 2010

...SPECIAL WEATHER STATEMENT...

AT 1019 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS NEAR SWEENY...MOVING NORTHWEST AT 20 MPH.

FUNNEL CLOUDS...WITH BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...DAMON...WEST COLUMBIA
AND SWEENY.

SEEK SHELTER IN A STURDY STRUCTURE OR AUTOMOBILE UNTIL THIS STORM
HAS PASSED.

LAT...LON 2913 9611 2943 9572 2904 9548 2887 9568
TIME...MOT...LOC 1520Z 133DEG 23KT 2903 9569
Special weather statement, Jul 1, 9:39 AM CST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1039 AM CDT THU JUL 1 2010

TXZ236-237-011615-
BRAZORIA-MATAGORDA-
1039 AM CDT THU JUL 1 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 1036 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF ANGLETON...MOVING WEST AT 30 MPH.

FUNNEL CLOUDS...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...WEST COLUMBIA...
SWEENY...BAILEY'S PRAIRIE AND ANGLETON.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTABLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 2928 9584 2930 9581 2931 9580 2922 9541
      2904 9545 2903 9586
TIME...MOT...LOC 1539Z 105DEG 26KT 2919 9553

The radar

The Houston radar (KHGX), 77 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Brazoria

When
July 1, 1:25 PM CST to 4:25 PM CST
Where
Brazoria County, 1.15 mi SW of El Bernardo to 3 mi E of West Columbia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.020, -95.685

Numerous roads were closed due to high water in and around Sweeny and West Columbia.

Flash Flood, Brazoria

When
July 1, 3:00 PM CST to 8:00 PM CST
Where
Brazoria County, 0.99 mi WSW of Sweeny to 1.23 mi NNW of Sweeny
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
29.046, -95.716

Heavy rainfall caused flooding of 30 to 35 homes in the town of Sweeny.

Flash Flood, Brazoria

When
July 1, 3:00 PM CST to 8:00 PM CST
Where
Brazoria County, 1.96 mi S of West Columbia to 1.99 mi W of West Columbia
Cause
Heavy Rain
Property damage
$1.3 million
Reported by
Emergency Manager
Coordinates
29.122, -95.649

Heavy rainfall caused flooding of 40 to 45 homes and businesses in the town of West Columbia.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238486, 238494, 238495.